Nobody gets it until they “Get it”: Can you tell... - PMRGCAuk

PMRGCAuk
11,435 members20,842 posts

Nobody gets it until they “Get it”

Marie1479
Marie1479

Can you tell from my subject line that I am in a bit of a rut? Last month I was doing well at 5MG after recovering from a flare after dropping to 4 MG. Once again, after almost a month at 5MG, I dropped to 4MG of RAYOS at 10pm and ½ MG of Prednisone in am. FLARE! It took a week to recover and had to go back up to 6MG. My Dr suggested 2 old dose, 1 new dose, 2 old dose, 2 new dose, 2 old dose, 3 new dose ect… For some reason I can’t get past 5MG which I was told could be due to Adrenals. Sore shoulders, blurry vision, horrible fatigue and that awful, miserable flu feeling. Not great when you work full time.

My husband and I will be traveling to Florida on the 27th . This will be our first trip without children (we became empty nesters in August) so I am really looking forward to this trip. From all that I have read on this forum, I will be sure not to taper before my trip. I am also looking into cognitive therapy. Yep, I said it. My Dr recommended this last year and I said “I don’t need that, I am just fine!” She said part of the healing journey is mental wellness. I now understand…. I have recently been experiencing emotional stress when I flare and find myself a bit depressed. Anxiety which I never had until this past year seems to be happening more and more. Meditation helps a lot but only to a certain point. Yesterday in tears, I told my girlfriend who suffers from Meniere’s that there is not one day, hour, second that I am not reminded I have PMR. It is starting to wear me down….

11 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi Marie,

I would say that for the moment, 5mg is the dose you need, so stick with it. As you rightly say your adrenals are struggling to get going and need all the help they can.

Many patients get stuck at a dose that they find difficult to get below, so just accept that and live with it for a few weeks or even months. You are not relentlessly reducing to zero (which is what some doctors imply) you are reducing to find the lowest dose you need. At the moment it appears that your PMR needs 5mg, that doesn’t mean that say in a few weeks it will require that much, but it’s what it needs today.

Once you accept PMR doesn’t go because you want it to, or the doctor wants it to, you’ll feel better in yourself. It comes when it wants, it’s stays as long as it wants, and it goes when it wants! Nothing you can do about that, but you can manage it by making sure you take enough Pred to control the inflammation it produces.

The dose you are on now gives you very little in the side effects line, but if it means you can get on with life then don’t clamour to reduce just because you think you must.

Don’t taper before your trip, in fact I wouldn’t even consider a taper until after Christmas/New Year - too much going on.

Relax, accept for the time being PMR is here, and enjoy your trip.

Marie1479
Marie1479 in reply to DorsetLady

Thank you

I am all for a bit of therapy it's like the gym but for the mind. It also gives you someone to moan to without guilt, and strategies to cope when adversity hits.

I would go through my travel plans with a fine tooth comb to ensure that there are no " elephant traps" in the journey that will undo you. Help at the airport, rest stops, extra Pred that sort of thing.

I am not sure I could do your doctor's reduction plan ( currently stuck at 7 mg). There are gentler alternatives outlined on here. I am going to try going down 0.5 mgs reductions.

Mon. 6.5 Tues-sun 7 mg and then the following week 2 days at the lower dose, then the week after 3 days at the lower dose until I am 7 days at the lower dose. Stopping at any sustained sign of PMR symptoms.

I wouldn't attempt it at all if I was travelling.

Pred does make you prone to anxiety, depression, mood swings and potentially worse in susceptible folk.

That thought makes my odd waves of anxiety easier to bear.

I hope everything goes well for you. Don't despair it's a rotten illness to have and we all really know how you feel. 🌻

Thank you. I agree, need to slow it down.

PMRpro
PMRproAmbassador

I think it is far more likely that you have reached your goal: the lowest dose that manages the daily batch of inflammation. It doesn't matter how you reduce, you will never get lower than that without symptoms returning. It is not a relentless reduction to zero - unless you are very very lucky. Probably nothing at all to do with adrenal function. And if you are working - then you will very likely need more pred than if you weren't.

And if your PMR is that present - I'd suggest that actually, even 5mg may not be enough.

I know you have a lot on your plate, but wanted to give you a heads up.

I arrived in the Bahamas last Tuesday, to the extreme heat and humidity and barometric pressure. I was coming from a very dry climate. It only took two days for me to be miserable...sore, swollen calves...sore feet....enlarged thumb bones, pain. I turned on the air conditioning again...we usually like fresh air...and that really helped. I felt much better this morning. Traveling takes a lot out of you...plus all the standing...the hub-but of arrival. Don’t dive into anything!!!!

I think air travel is really hard on me too and I am avoiding it. Salty nuts, long flights, crowds are stress, delays....I hope you recover quickly and perhaps up your Prednisone dose to get through this. So sorry you are not well.!

PMRpro
PMRproAmbassador in reply to Ronswife

Salty nuts? Who do you fly with? I appreciate the allergy problem but I can't eat the grotty biscuit nibbles they now offer - nuts are gluten-free!

I can't advise you regarding your own Pred reduction because I'm still on 35mg but I can comment on my own experience of flying to Florida in October. Following the advice on this forum, I INCREASED my Pred for the day before the flight, the day of the flight and the day afterwards. I repeated this for the flight home. I also got assistance at each airport and this helped so much. I've now been home since last Thursday and can honestly say that I wouldn't hesitate to do it again. So, enjoy your holiday and let us know how you get on. 😎

Oh you have my sympathy!! I know exactly how you feel - yes - would wait until after the trip to reduce the pred - then you can enjoy your trip instead of trying to get used to the new dose. I too feel like this PMR/Pred thing has taken over my whole life. About 18 months into it now and I've tried very hard not to let it take me over - I've had fibromyalgia for several years also - but this PMR - its just too easy to get knocked into a vicious circle with it. Its like tip-toeing around - hoping the new dose of pred doesn't do too much damage. I've said here recently - I was taken off the pred by my Consultant - but it didn't work and I had to go back on it - the pain was just horrendous. I do find travelling exhausting but I don't let it stop me - enjoy your trip - just don't panic if you feel a bit "off" or tired - be assured you will pick up again.

I absolutely understand.💗I am 20 months in at 12 .

You may also like...